News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Chest symptoms

Question: Palpitations


 zjwieber - Tue Jan 16, 2007 8:06 pm

I am a 29 yr old male. In May 06 I had an episode where my head was numb and I almost passed out while at work. I was dizzy for about 2 weeks prior. I was taken to ER and no BP change, CAT scan normal, EKG normal, and blood work was fine. They released me and I was instructed to see family doctor. HAd a halter monitor and it was fine. Was told to see neurologist. Had MRI, MRA, of head and neck. Nothing. Continued feeling light headed and zombieish. Sent me to heart doc. Had stress/echo done and everything was fine. They have had me on Magnesium, Effexor (for 3 weeks), gabapentin, B-12, ativan, and now they want me on Lexapro. I don't know what to do. For about 4 months now I have had bad palpitations in chest and pulse feeling in my head. The palpitations are keeping me awake at night and I constantly think about them. Get short of breath too at times. I have been a very healthy, stress free, college athlete my whole life and just want to feel normal again. I have been shut down from leading my normal life now for 8 months. I am at my wits end. ANY HELP is greatly appreciated. Is it anxiety? Should I take the lexapro? These drugs are messing me up worse I think. Docs, please advise.
 John Kenyon, CNA - Sat Jan 20, 2007 10:31 pm

User avatar Hi zjwieber - OK, here's the deal: you may have had some simple, transient physical symptom that set this off by tapping into some anxiety of which you hadn't been aware. For instance, you say you'd been "dizzy" for a couple weeks prior to the initial episode. You describe having had a "numb" head and having "almost passed out" at that time. Suppose you had been having vertigo (a form of dizziness usually associated with an inner ear problem) prior to that day, and had been becoming slowly more anxious about what was causing it - or had been anxious or stressed anyway, due to some issue you had chosen to set aside. Many panic attacks are attributed to vague but scary physical symptoms, but especially to vertigo. Panic attacks also can be characterized by strange feelings in the head, especially numbness (most usually in the face and around the mouth, but also in the scalp) due to unwitting hyperventilation. One thing leads to another and before you know it you've created a whole galaxy of disturbing symptoms (anxiety is a great cause of palpitations and premature beats, and they are also famous for causing anxiety once they start, so there's a cycle that takes on a life of its own rather quickly).

Everything you have described fits with new onset panic attacks and chronic anticipatory anxiety. Ativan is not always as effective against this as is generally thought, whereas a related drug, clonazepam (brand name Klonopin) is far more effective in breaking the cycle without the attendant drowsiness Ativan often causes).

Lexapro, as a seritonin uptake inhibitor (SSRI), is indicated in the treatment of depression and Generalized Anxiety Disorder (GAD). While the SSRI family of drugs can sometimes be helpful in Panic Disorder (PD) it is less so than with GAD, because the SSRIs have a tendency to lift one's mood, which means they can have a stimulating effect in some people, not what you want if you've begun having panic attacks. While PD and GAD can coexist, the tendency to panic operates on a different principle than chronic anxiety and I have observed a number of people react to use of these drugs in a negative way (more panic attacks). Again, my observation of these kinds of situations leads me to believe clonazepam is a superior drug if in fact a medical approach is to be taken.

You might also consider at least consulting with a mental health professional and perhaps exploring some short-term psychotherapy. Everything you have described sounds very much like new-onset PD and it will cause you to slowly shut down your usual activities and even become fearful of social commitments or travel (agorophobia) because of fear of another "episode."

Discuss the possibility of clonazepam as an alternative to both the Ativan and Lexapro, at least on a trial basis, and look into the psych consult as well. You can miss a lot when this sort of thing kicks up, and there may well be an underlying emotional basis for it that was simply kicked open by an innocent physical symptom. Because of its cyclic nature, it's unlikely to get better by itself. Don't waste time waiting for everything to just get better. Be proactive so you can begin to enjoy life again. And if there is some recurrent, benign physical problem that can be corrected as well, all the better.

Good luck with this and please do keep us updated.
 zjwieber - Sun Jan 21, 2007 9:36 am

Thank you so much for your reply. I have had a lot of people tell me I am fine for the last 7 months. I certainly appreciate you taking the time to reply. I will certainly discuss all of this with my doctor. I certainly appreciate your help and I will let you know what comes of it.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here